Kansas, 2011

Hail and Damaging Wind in Kansas, September 9, 2011

September 9, 2011 · NWS TOP · 2 events in 2 counties and zones

Thunderstorms initiated in the afternoon across northeast Kansas as a shortwave trough rotated around a large cutoff upper level low. A couple of these storms produced marginal sized hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms initiated in the afternoon across northeast Kansas as a shortwave trough rotated around a large cutoff upper level low. A couple of these storms produced marginal sized hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 9, 2:11 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 2:11 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI SEP 9 2011

.DISCUSSION...
CURRENT WATER VAPOR SHOWING UPPER LOW STALLING ACROSS THE LOWER
OHIO RIVER VALLEY AT THIS TIME. MID-LEVEL ASCENT ROTATING AROUND
LOW HAS COINCIDED WELL WITH PEAK HEATING TO RESULT IN SOME
ISOLATED ACTIVITY ACROSS THE AREA...WITH A FEW REPORTS OF PEA-SIZE
HAIL AND HEAVY RAIN.

SHOWERS/STORMS SHOULD DIMINISH ACROSS THE AREA AFTER SUNSET...BUT
CANNOT RULE OUT LINGERING ACTIVITY THROUGH THE NIGHT...AND WILL
LEAVE SLIGHT CHANCES. FOR TOMORROW...NOT OVERLY OPTIMISTIC ABOUT
PRECIP CHANCES...WITH NO WELL-DEFINED AREA OF ASCENT AND WEAKENING
UPPER LOW MEANING LOWER LAPSE RATES ALOFT. DRIED OUT THE WEST
GIVEN MINIMAL DEVELOPMENT THERE TODAY /IN BETTER CONDITIONS/...
AND BACKED OFF REST OF AREA A TAD. TEMPERATURES SHOULD BE SIMILAR
TO TODAY MOST AREAS...POSSIBLY A DEGREE OR TWO WARMER ACROSS THE
WEST.

SUNDAY AND MONDAY...UPPER LOW KICKS TO THE EAST AS UPSTREAM SYSTEM
MOVES ACROSS SOUTHWEST CANADA. IN RESPONSE SOUTHERLY FLOW RETURNS
WITH THERMAL RIDGE BUILDING...RESULTING IN TEMPERATURES CLIMBING
ABOVE NORMAL UNDER SUNNY SKIES...ESPECIALLY MONDAY.

NEXT SYSTEM PUSHES INTO THE UPPER MIDWEST TUESDAY...WITH FLOW
TURNING NORTHWESTERLY AND COLD FRONT PUSHING SOUTH ACROSS THE
AREA. CURRENT TIMING ON FRONT PUSHES IT THROUGH EARLY
TUESDAY...WHICH WOULD LIMIT PRECIP CHANCES AS UPPER SUPPORT WOULD
BE FAR NORTH AND EAST. IF FRONT WERE TO SLOW DOWN AND PASS DURING
THE AFTERNOON OR EVENING...CONVECTION WOULD BECOME MORE
REALISTIC. ANOTHER REINFORCING SHOT OF COLD AIR LATER IN THE WEEK
AS UPPER LOW DEEPENS IN THE HUDSON BAY AREA... RESULTING IN
FURTHER COOLING ACROSS THE AREA. MODELS TRYING TO HINT AT PRECIP
CHANCES INCREASING AT THE END OF THE PERIOD...BUT WITH DRY AIRMASS
IN PLACE BEHIND FRONTAL PASSAGE HAVE LEFT FORECAST DRY AT THIS
TIME. JJZ

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER THE TAF PERIOD AT ALL TERMINALS.
EXPECT ISOLATED SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP THIS
AFTERNOON...AND ADDED MENTION DURING AFTERNOON/EARLY EVENING AT
KTOP AND KFOE...BUT DO NOT EXPECT THIS ACTIVITY TO IMPACT FLIGHT
CATEGORIES. NORTHWEST WINDS AROUND 10 KNOTS THIS AFTERNOON...
DECREASING IN THE EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 9, 2:20 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT FRI SEP 9 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY BRING PEA-SIZE HAIL AND HEAVY
RAIN...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE
AREA LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 9, 1:31 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
231 PM CDT FRI SEP 9 2011

KSZ054-091945-
LYON-
231 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE SOUTH AT 20 MPH ACROSS
PORTIONS OF CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NEOSHO RAPIDS AND EMPORIA. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
141 COULD ALSO BE AFFECTED.

&&

LAT...LON 3830 9597 3831 9624 3861 9621 3860 9598
TIME...MOT...LOC 1931Z 002DEG 19KT 3851 9610
Special weather statement, Sep 9, 1:56 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT FRI SEP 9 2011

KSZ040-055-056-092030-
DOUGLAS-FRANKLIN-OSAGE-
256 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE...SOUTHWESTERN
DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH
ACROSS PORTIONS OF EAST CENTRAL OSAGE...SOUTHWESTERN DOUGLAS AND
NORTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
POMONA LAKE...POMONA AND QUENEMO. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 177 AND 183 COULD ALSO BE AFFECTED.

&&

LAT...LON 3856 9525 3850 9553 3879 9566 3886 9545
TIME...MOT...LOC 1957Z 337DEG 21KT 3873 9551
Special weather statement, Sep 9, 2:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI SEP 9 2011

KSZ054-058-092045-
COFFEY-LYON-
318 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON AND NORTHERN COFFEY
COUNTIES...

THROUGH 345 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
20 MPH ACROSS PORTIONS OF SOUTHERN LYON AND NORTHERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PEA SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COFFEY COUNTY AIRPORT...JOHN
REDMOND RESERVOIR...NEW STRAWN AND BURLINGTON. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 150 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3817 9597 3817 9635 3817 9636 3831 9636
      3844 9591 3843 9583 3821 9556 3811 9596
TIME...MOT...LOC 2019Z 316DEG 16KT 3835 9588 3826 9621
          3816 9658

BOWEN
Special weather statement, Sep 9, 2:37 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT FRI SEP 9 2011

KSZ038-054-055-092100-
LYON-OSAGE-WABAUNSEE-
337 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE...NORTHEASTERN LYON
AND SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 400 PM CDT...A THUNDERSTORM WILL MOVE SOUTH AT 25 MPH ACROSS
PORTIONS OF WESTERN OSAGE...NORTHEASTERN LYON AND SOUTHEASTERN
WABAUNSEE COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS
PRODUCING WINDS UP TO 40 MPH AND DIME SIZE HAIL 3 MILES NORTH OF
ESKRIDGE. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE...READING...OSAGE CITY AND ADMIRE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 140 AND 161 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3892 9621 3897 9600 3890 9594 3887 9594
      3887 9592 3855 9569 3847 9607
TIME...MOT...LOC 2037Z 339DEG 22KT 3882 9603

BOWEN
Special weather statement, Sep 9, 2:56 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT FRI SEP 9 2011

KSZ010-011-023-092130-
MARSHALL-NEMAHA-POTTAWATOMIE-
356 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 25 MPH
ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE...SOUTHWESTERN NEMAHA
AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA...WHEATON AND BLAINE.

&&

LAT...LON 3963 9601 3957 9603 3957 9604 3955 9604
      3931 9611 3944 9648 3972 9621
TIME...MOT...LOC 2056Z 029DEG 23KT 3958 9618

BOWEN
Special weather statement, Sep 9, 3:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT FRI SEP 9 2011

KSZ026-092145-
JEFFERSON-
422 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY...

THROUGH 445 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 35 MPH
ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WINCHESTER...VALLEY FALLS...MCLOUTH...OSKALOOSA...
PERRY LAKE...OZAWKIE AND MERIDEN.

&&

LAT...LON 3908 9525 3918 9559 3924 9559 3943 9542
      3942 9518 3942 9517 3929 9517
TIME...MOT...LOC 2122Z 031DEG 31KT 3942 9528

BOWEN

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 9, 3:25 PM CST to 3:26 PM CST
Where
Jefferson County, Nortonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.420, -95.330

Thunderstorm Wind, Shawnee

When
September 9, 5:15 PM CST to 5:16 PM CST
Where
Shawnee County, 2.98 mi SW of Topeka
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -95.720

Tree damage at 29th and Fairlawn with 8 inch limb down as result of small microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348884, 348885.